Texas, 2018

Drought in Texas, September 25 to 30, 2018

September 25 to 30, 2018 · NWS EPZ · 1 event in 1 county or zone

Extended dry conditions caused the extension of Severe(D2) drought conditions into the eastern portion of Hudspeth County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Extended dry conditions caused the extension of Severe(D2) drought conditions into the eastern portion of Hudspeth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 25, 4:47 AM MST, 7 hours 13 minutes earlier.

Area forecast discussion, Sep 25, 4:47 AM MST, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
547 AM MDT Tue Sep 25 2018

.SYNOPSIS...
A disturbance aloft will drop down this afternoon through
Wednesday, allowing some thunderstorms to develop today, mostly
over the mountains. A vigorous cool front will also push in
tonight from the east, laying the way for dramatic cooling on
Wednesday. Highs today will be around 5 degrees above normal, but
highs on Wednesday will be some 15 degrees cooler than today.
Isolated thunderstorms will continue and spread to the lowlands.
The rest of the week will be dry with warming temperatures as
high pressure builds back in over the Desert Southwest.

&&

.DISCUSSION...
Looks like a quick taste of autumn coming up, and then returning
back to late summer weather. In the short term, long wave trough
over upper Midwest will continue drifting east, with frontal band
of moisture, possibly mostly aloft extending out this trough back
across northern New Mexico to southern California. Back to the
northwest, a short wave associated with a jet streak is rapidly
dropping down the back side of the trough towards our area.
Meanwhile, a surface cool front dropping down the front range of
the Rockies is nearing the Oklahoma Panhandle and far NW New
Mexico.

For today and tonight...the frontal band will come through late
today, adding a bit of deeper moisture to the CWA. This combined
with modest instability, could kick off a few thunderstorms,
mainly over the mountains. Will spread POPs to rest of area
tonight as instability persists. The cool front should reach the
Sac Mtns by later afternoon and then into the Rio Grande Valley by
around midnight. This also could provide a focusing mechanism for
thunderstorms. West slope winds will pick up through the night
time hours, with gusts of 30 to 40 mph, mainly the west slopes of
the Franklin and Hueco mountains.

Wednesday...autumn will drop in for a visit as the cool front
reaches Arizona border by afternoon. Aforementioned short wave
also reaches western New Mexico by early afternoon. This will set
up a strong shear environment. These ingredients should all
combine to kick off more thunderstorms. In fact the shear would
point toward severe potential, but big question is how much
cooling takes place. Prog soundings show convective temperatures
of around 80-83 degrees. Highs are expected to remain in the 70s
most lowland sites-perhaps western lowlands could maintain their
convective temperature. Good rule of thumb--watch today's high
temps for the Texas Panhandle and our highs for Wednesday should
be around 10 degrees warmer.

Thursday into the weekend...late summer returns upper ridge
aggressively builds in behind exiting trough. Low temps Thursday
morning could be the coolest of the season, with notorious cold
spots like Cliff, Gila Hot Springs, Lake Roberts all briefly
dropping below freezing. Otherwise ridge will allow plenty of
sunshine and quickly recovering temps, with highs back above
normal by Friday.

Beyond Sunday, forecast confidence is a mess as GFS and ECMWF
continue to have significant differences as eastern Pacific
tropical features proves tough to agree on. GFS shows wet
solution Mon/Tue, while ECMWF shows drier solution as tropical
feature has no impact on area. For now will lean to ECMWF.

&&

.AVIATION...Valid 25/12Z-26/12Z...
VFR conditions through forecast period. Skies P6SM SKC-FEW120
FEW250. After 18Z over mountains...isolated BKN080CB -TSRA. These
conditions could develop over the remainder of the area after 22Z.

&&

.FIRE WEATHER...
Increasing moisture today will allow a few thunderstorms to
develop this afternoon, mostly over mountain zones. Thunderstorms
could spread to lowlands tonight as vigorous cool front pushes in
from the east. Much cooler on Wednesday with isolated
thunderstorms continuing. After high temps today above normal,
highs on Wednesday will cool about 10-15 degrees from today. Min
RHs today mostly in the 20s, increasing to 30s lowlands and 50s
mountains on Wednesday. Gusty east winds developing tonight into
Wednesday morning.

Thursday through the weekend looks dry as upper ridge builds back
in. Temps back above normal by Friday and Saturday. Min RHs
returning to the 20s lowlands and 30s mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 90  64  75  55 /   0   0  10  20
Sierra Blanca           88  58  70  50 /   0  10  30  20
Las Cruces              89  60  76  51 /   0   0  10  20
Alamogordo              87  58  75  50 /   0  20  20  20
Cloudcroft              70  42  54  39 /  10  30  30  30
Truth or Consequences   85  57  74  52 /   0  20  20  20
Silver City             82  55  73  50 /   0   0  30  20
Deming                  88  59  77  51 /   0   0  10  20
Lordsburg               86  60  79  54 /   0   0  10  10
West El Paso Metro      89  64  75  54 /   0   0  20  20
Dell City               91  59  71  51 /   0  20  30  20
Fort Hancock            92  63  75  53 /   0   0  20  20
Loma Linda              87  58  70  50 /   0   0  20  20
Fabens                  91  62  75  53 /   0   0  20  20
Santa Teresa            89  61  76  53 /   0   0  10  20
White Sands HQ          89  59  75  51 /   0   0  10  20
Jornada Range           87  59  75  51 /   0   0  10  20
Hatch                   88  59  78  52 /   0   0  10  20
Columbus                89  62  78  52 /   0   0  10  10
Orogrande               88  60  75  51 /   0  10  20  20
Mayhill                 78  47  57  41 /  10  30  30  30
Mescalero               80  48  60  41 /  10  30  30  20
Timberon                79  48  61  40 /  10  30  30  30
Winston                 81  50  71  45 /  10  40  40  20
Hillsboro               84  56  75  50 /   0  40  30  20
Spaceport               86  56  75  50 /   0  10  10  20
Lake Roberts            81  50  72  43 /  10  30  30  20
Hurley                  83  55  75  49 /   0   0  20  20
Cliff                   85  46  79  45 /   0  10  20  20
Mule Creek              84  47  78  47 /   0   0  10  10
Faywood                 84  57  74  50 /   0   0  30  20
Animas                  86  62  80  55 /   0   0  10  10
Hachita                 87  59  77  51 /   0   0  10  10
Antelope Wells          85  59  78  54 /   0   0  20  20
Cloverdale              82  61  77  54 /   0   0  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Sep 25, 10:00 AM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1100 AM MDT Tue Sep 25 2018

NMZ401>417-TXZ418>424-261700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1100 AM MDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Just a few mountain storms expected today with minimal hazardous
weather expected. However this evening and tonight a strong cold
front will push in from the E/NE. This will provide a focus for
increased shower and thunderstorm development as it pushes east to
west across the region. In addition, there will be strong and
gusty east winds, especially over west slopes and through passes
that could cause minor damage to light structures. Heavy rain not
expected over significant areas, but a few storms could produce
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Much cooler conditions for Wednesday behind tonight's frontal
passage. Continue breezy early Wednesday, especially SW New
Mexico. Still potential for isolated showers and thunderstorms.
Dry weather and becoming more seasonal Thursday through the
weekend. Possible moisture return by Monday for more storm and
rain potential.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However spotter reports of
any type of significant weather is always appreciated. Please
call the NWS with your reports anytime.

Bird

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Salt Basin

When
September 25, 12:00 PM MST to September 30, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The northeastern half of the zone was put into Severe(D2) drought conditions due to extended dry conditions through the monsoon season.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786116.